Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Paducah, KY

September 30, 2021Union County, Illinois

NWS Paducah, KY issued this special weather statement at Sep 30, 2021, 8:49 PM CDT for Union County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 8:49 PM CDT (01:49 UTC)
Expired
Sep 30, 2021, 9:15 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Hail
0.25 in
Wind
30

County Union County, IL

The radar

The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS83 KPAH 010149
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
849 PM CDT Thu Sep 30 2021
 
ILZ088-092-MOZ087-010215-
Alexander IL-Union IL-Cape Girardeau MO-
849 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southwestern Union,
north central Alexander and east central Cape Girardeau Counties
through 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 7 miles southwest of Jonesboro, moving northwest at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Ware around 905 PM CDT.

Other locations in the path of this storm include Trail Of Tears
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3735 8925 3724 8939 3747 8954 3754 8933
TIME...MOT...LOC 0148Z 153DEG 20KT 3736 8935 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at Sep 30, 6:53 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 30, 6:53 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 PM CDT Thu Sep 30 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 237 PM CDT Thu Sep 30 2021

Our region is divided between a warm/sunny day underneath upper
ridging across the east and a rainy/cloudy day across southeast
Missouri associated with an upper disturbance. A decent amount of
lightning has been noted with this activity through the day. The
convection is expected to gradually wane in intensity/coverage by
late afternoon, with a lull expected into the early overnight hours.

As additional energy propagates into southeast Missouri, showers
will develop overnight into the morning hours. With the dry easterly
flow in place across the east half of the area, this activity should
continue to struggle to make much eastward progress. However, we may
see a bit more precip into far west KY and southwest IL on Friday.

As the upper low over the southwest U.S. ejects into the southern
Plains, southwesterly flow aloft will develop Friday night. At the
same time, more of a southerly component develops at the surface.
This induces moisture advection northeastward through the area, and
we should gradually see rain chances increase Friday night into
Saturday area wide. Instability should be sufficient for some
isolated thunderstorms through most of this period as well. With
higher pwats in place, some locally heavy downpours will be possible
on Saturday. WPC has us outlooked in a marginal risk for excessive
rainfall.

Temperatures remain above normal through the short term. Highs will
range from the upper 70s in the west to mid 80s in the east the next
two days. Meanwhile, overnight lows look to remain in the mid 60s.

.LONG TERM...(Sunday through Thursday)
Issued at 237 PM CDT Thu Sep 30 2021

An unsettled period of weather is in store for the extended portion
of the forecast. At this time, the most unsettled weather will
impact the region Sunday through Monday. On Sunday, models are in
good agreement that a potent H5 trough will dip southeast from the
Upper Midwest into the lower Ohio Valley. At the surface, low
pressure over the southern Plains will translate northeast into the
lower Great Lakes by 12z Monday, with an associated trailing cold
front plowing south and east. Model guidance is pretty bullish in
developing 500-1000 J/kg of SBCAPE over the region Sunday afternoon,
co-located with about 25-30 kts of 0-6 km bulk shear. Ensemble
guidance also depicts elevated precipitable water values (around the
90th percentile) during this time. Putting it all together, the
potential is there for numerous showers and thunderstorms Sunday
through Sunday evening, with the possibility of a strong or severe
storm and locally heavy rain. Stay tuned for updates. High
temperatures will be near seasonable values in the middle to upper
70s.

For Monday and beyond, forecast models are consistent in depicting a
cut-off H5 trough building south from Canada...and lingering for
several days. With H5 temperatures of -15 to -20C progged to be
over the region, any solar insolation will result in widespread
cloud development as well as isolated to scattered showers during
the afternoon through early evening hours. The associated clouds
and chances for precipitation will keep temperatures around normal
values for early October, with high temperatures in the lower to
middle 70s and overnight low temperatures in the lower to middle
50s.

&&

.AVIATION...
Issued at 653 PM CDT Thu Sep 30 2021

Rain chances will gradually diminish during the first six hours of
the forecast period near KCGI before chances increase overnight.
Relatively dry conditions should prevail at KPAH, with dry
conditions further east at KMVN, KEVV, and KOWB.

VFR conditions should continue to dominate during this forecast
period. Increasing chances for rain may reach the KPAH TAF site
again between 18z Friday to 00z Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...DWS
AVIATION...Smith
Hazardous weather outlook, Sep 30, 3:22 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
322 PM CDT Thu Sep 30 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
322 PM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through tonight across
southeast Missouri. Locally heavy rainfall and lightning
will be the primary concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chances for thunderstorms will primarily be across southeast
Missouri on Friday and then over the entire region Saturday into
Sunday. An isolated strong to severe thunderstorm cannot be ruled
out on Sunday. Otherwise, heavy rainfall and lightning will be the
primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 30, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
849 PM CDT Thu Sep 30 2021

ILZ088-092-MOZ087-010215-
Alexander IL-Union IL-Cape Girardeau MO-
849 PM CDT Thu Sep 30 2021

...A strong thunderstorm will impact portions of southwestern Union,
north central Alexander and east central Cape Girardeau Counties
through 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 7 miles southwest of Jonesboro, moving northwest at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ware around 905 PM CDT.

Other locations in the path of this storm include Trail Of Tears
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3735 8925 3724 8939 3747 8954 3754 8933
TIME...MOT...LOC 0148Z 153DEG 20KT 3736 8935

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 3:09 PM CDTSpecial Weather StatementPAHLivingston21 min
Oct 1, 9:11 AM CDTAreal Flood AdvisoryPAHWayne4 hr
Oct 1, 9:58 AM CDTAreal Flood AdvisoryPAHButler2 hr

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.